Excessive Heat, Alexander
- When
- July 10, 11:00 AM CST to July 12, 8:00 PM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
High pressure in the middle and upper levels of the atmosphere expanded east-northeast from the southern Plains. As this high expanded across the Lower Ohio Valley, it brought a few days of excessive heat and humidity.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
High pressure in the middle and upper levels of the atmosphere expanded east-northeast from the southern Plains. As this high expanded across the Lower Ohio Valley, it brought a few days of excessive heat and humidity. Peak heat indices on the afternoon of the 10th reached 112 degrees at Carbondale and 111 at Harrisburg. On the 11th, the heat index peaked at 117 degrees at Carbondale and 119 at Harrisburg. On the 12th, the heat index peaked at 116 degrees at Carbondale and 115 at Harrisburg. Actual air temperatures were highest on the 11th, when the high at Carbondale was 99 and the low was 81.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 10, 10:25 AM CST, 35 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1125 AM CDT SUN JUL 10 2011
.UPDATE...
REVISED AVIATION DISCUSSION FOR 18Z TAFS.
&&
.DISCUSSION...
MAIN FORECAST CHALLENGE WITH THIS PACKAGE CONTINUES TO BE THE HIGH
POTENTIAL FOR EXCESSIVE HEAT STARTING THIS AFTERNOON OVER
SOUTHEAST MO...EXTREME SOUTHERN IL AND THE PURCHASE AREA OF WEST
KENTUCKY...EXPANDING EASTWARD ACROSS THE REMAINDER OF THE QUAD
STATE REGION ON MONDAY AND TUESDAY. THE POTENTIAL FOR EXCESSIVE
HEAT ON TUESDAY MAY BE TEMPERED BY DIURNALLY-GENERATED CONVECTION
ALONG AND SOUTH OF AN APPROACHING FRONTAL BOUNDARY IN CENTRAL
MO/IL/SRN IN.
THE 00Z SUNDAY MANDATORY UPPER LEVEL CHARTS ALREADY SHOW 23C-26C
TEMPERATURES AND 16C-20C DEWPOINTS IN PLACE AT 925 MB OVER THE WFO
PAH FORECAST AREA...WITH SIMILAR OR EVEN SLIGHTLY HIGHER
TEMPERATURES AT 850 MB. GIVEN THAT ANY THERMAL/MECHANICAL AIR
PARCEL MOVEMENT DURING THE DAYTIME HOURS SHOULD REMAIN WITHIN THE
925-850 MB RANGE OF MIXING HEIGHTS...THERE WILL BE LITTLE
SIGNIFICANT AIRMASS CHANGE UNDER THE MIDDLE/UPPER LEVEL RIDGE.
THE TEMPERATURE/DEWPOINT FORECAST REPRESENTS SIMILARLY WEIGHTED
BLEND OF THE HRRR/RUC IN THE FIRST 12 HOURS OF THE FORECAST /THIS
MORNING/...AND A BLEND OF THE DETERMINISTIC ECMWF/GFS/NAM...AS
WELL AS THE SREF GUIDANCE. REGARDLESS...THE FORECAST MAX
TEMPERATURES MAY STILL BE SLIGHTLY COOLER /RELATIVELY
SPEAKING/...THAN CURRENTLY FORECAST HIGH TEMPERATURES. IT WOULD
NOT BE SURPRISING TO SEE TEMPERATURES HIT THE CENTURY MARK /100 F/
ON MONDAY OVER WEST KENTUCKY OR SOUTHERN IL. WITH RESPECT TO THE
DEWPOINTS...THE VALUES ARE QUITE CONSERVATIVE VERSUS MOS GUIDANCE
VALUES. ANY SLIGHT UPWARD ADJUSTMENT OF TEMPERATURES OR DEWPOINTS
IN THE NEXT COUPLE OF FORECAST PACKAGES WILL ABSOLUTELY GUARANTEE
EXCESSIVE HEAT WARNING CRITERIA IN THE WFO PAH FORECAST AREA. WITH
THE SLIGHT UNCERTAINTY...HAVE CHOSEN TO GO WITH A EXCESSIVE HEAT
WATCH FOR THE ENTIRE WFO PAH FORECAST/WARNING AREA BEGINNING LATE
MONDAY MORNING /11 AM CDT/ AND CONTINUING THROUGH TUESDAY EVENING
/AROUND 9 PM CDT/.
THE MAIN INHIBITING FACTOR FOR GOING BEYOND A WATCH VERSUS A
WARNING FOR MONDAY INTO TUESDAY WILL BE THE DEGREE OF CLOUD COVER
FROM NEARBY CONVECTION...AS WELL AS ANY ROGUE CONVECTIVE ELEMENTS
THAT BREAK THROUGH THE LOW LEVEL THERMAL CAP SOUTH OF THE FRONTAL
BOUNDARY JUST NORTH OF THE WFO PAH FORECAST AREA.
IN THE VERY NEAR TERM /TODAY/...THE ADVECTION OF HIGHER TEMPERATURES
AND DEWPOINTS WARRANTED AN EASTWARD EXPANSION OF THE HEAT ADVISORY
INTO EXTREME SOUTHERN IL AND WEST KENTUCKY. THERE IS A SMALL CHANCE
THAT ISOLATED CONVECTION COULD DEVELOP IN OR NEAR THIS ADVISORY
AREA...CLOSE TO THE UPPER RIDGE SHEAR AXIS...BUT THE PROBABILITY
REMAINED TOO LOW TO PLACE IN THE GRIDDED/TEXT/TABULAR FORECAST AT
THIS TIME.
TO CONCENTRATE ON THE HEAT POTENTIAL WITH THIS FORECAST
PACKAGE...NO ADJUSTMENTS WERE MADE TO THE FORECAST BEYOND
WEDNESDAY NIGHT.
&&
.AVIATION...
VFR ALL SITES THROUGH THE EARLY MORNING. THEN A FEW HOURS OF MVFR
TOWARD SUNRISE...WITH POSSIBLE IFR FOG AT KEVV FOR THE SAME TIME
FRAME. LIGHT SOUTHEAST FLOW DIMINISHING OVERNIGHT.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...EXCESSIVE HEAT WATCH FROM MONDAY MORNING THROUGH TUESDAY EVENING
FOR BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-
DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-
LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION
KY-WEBSTER.
HEAT ADVISORY FROM NOON TODAY TO 6 PM CDT THIS EVENING FOR
BALLARD-CALLOWAY-CARLISLE-FULTON-GRAVES-HICKMAN-MARSHALL-
MCCRACKEN.
MO...EXCESSIVE HEAT WATCH FROM MONDAY MORNING THROUGH TUESDAY EVENING
FOR BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW
MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.
HEAT ADVISORY FROM NOON TODAY TO 6 PM CDT THIS EVENING FOR
BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW
MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...EXCESSIVE HEAT WATCH FROM MONDAY MORNING THROUGH TUESDAY EVENING
FOR ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-
JACKSON-JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-
SALINE-UNION IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.
HEAT ADVISORY FROM NOON TODAY TO 6 PM CDT THIS EVENING FOR
ALEXANDER-MASSAC-PULASKI-UNION IL.
IN...EXCESSIVE HEAT WATCH FROM MONDAY MORNING THROUGH TUESDAY EVENING
FOR GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 439 AM CDT SUN JUL 10 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-111000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 439 AM CDT SUN JUL 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT AN HEAT ADVISORY IS IN EFFECT FROM NOON TO 6 PM CDT FOR ALL OF SOUTHEAST MISSOURI...THE PURCHASE AREA OF WEST KENTUCKY AND A SMALL PART OF EXTREME SOUTHERN ILLINOIS. HEAT INDEX VALUES NEAR 105 ARE EXPECTED IN THE ADVISORY AREA. PLEASE REFER TO THE LATEST HEAT ADVISORY PRODUCT FOR ADDITIONAL DETAILS. MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE MISSISSIPPI RIVER...WITH MINOR FLOODING ON THE BIG MUDDY RIVER AND A FEW SMALL TRIBUTARIES LEADING TO THE WABASH RIVER IN SOUTHEAST ILLINOIS. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY OPPRESSIVE HEAT AND HUMIDITY WILL CONTINUE THROUGH THE MIDDLE OF THE WEEK...UNTIL A WEAK FRONTAL BOUNDARY MOVES INTO THE AREA. AN EXCESSIVE HEAT WATCH HAS BEEN POSTED FOR THE ENTIRE OUTLOOK AREA FROM 11 AM CDT MONDAY THROUGH 9 PM CDT TUESDAY. DANGEROUS HEAT INDEX VALUES NEAR 110 ARE LIKELY EACH AFTERNOON...OUTSIDE ANY POTENTIAL THUNDERSTORM ACTIVITY...WITH LITTLE RELIEF FROM THE HEAT OVERNIGHT. PLEASE REFER TO THE LATEST EXCESSIVE HEAT WATCH PRODUCT FOR MORE DETAILS ON THIS DANGEROUS HEAT. WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST TUESDAY THROUGH FRIDAY. THE STORM PREDICTION CENTER HAS OUTLOOKED SOUTHWEST INDIANA...AND A SMALL PART OF SOUTHEAST ILLINOIS AND NORTHWEST KENTUCKY FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND EVENING. AT THIS TIME...THE OUTLOOK AREA STRETCHES EAST OF A LINE FROM CISNE AND CARMI ILLINOIS...ONWARD TO MOUNT VERNON INDIANA AND CALHOUN KENTUCKY. THE PRIMARY HAZARDS ASSOCIATED WITH ANY THUNDERSTORMS IN THIS RISK AREA WOULD BE DAMAGING WINDS AND HAIL. MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE MISSISSIPPI RIVER...WITH MINOR FLOODING ON THE BIG MUDDY RIVER AND A FEW SMALL TRIBUTARIES LEADING TO THE WABASH RIVER IN SOUTHEAST ILLINOIS. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY FOR MORE INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY THROUGH MONDAY. SMITH
The national radar mosaic for the moment the first event began.
19 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318882, 318883, 318884, 318885, 318886, 318887, 318888, 318889, 318890, 318891, 318892, 318893, 318894, 318895, 318896, 318897, 318898, 318899, 318900.